Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Lexapro

I was told to switch from 150 mg Zoloft to 20 mg of lexapro and I am also taking 5 mg of abilify. I am SO WORRIED the lexapro will make  e dizzy. Please anyone have insight in this. Please help. I am freaking out and so worried.
And I think my doc told me to just switch the Zoloft and stop it completely and just start the lexapro? Is that right. Or do I need to wean off of it. I'm worried. I just took 20 mg of lexapro and not my original Zoloft dose. Help
8 Responses
Avatar universal
Yes, you need to wean off.  If your doc told you this perhaps you need to see someone else, because this doc won't know how to manage drug changes if problems arise.  Just my opinion.  As to whether another drug will make you dizzy, it's impossible to predict side effects as we all react differently, but if you do go into withdrawal from abruptly quitting one of these meds dizziness is a common withdrawal symptom, so if that's a big concern still more reason to carefully wean off before switching meds.  It also helps to know which side effects are from tapering off the old drug -- if you just switch, you won't know which effects are from the old drug and which are from the new.
Avatar universal
I have read though it's fine to just switch from Zoloft to lexapro bc they are from the same class of meds. I'm so worried. I can't breathe. I'm so afraid now I'm going to withdrawl from Zoloft.
480448 tn?1426952138
First of all, you're psyching yourself out big time.  You need to try to stop the "what if" thinking or you WILL end up feeling the things you fear, like a self fulfilled prophecy in a way.

I agree 100% with Paxiled.  I think you need to talk to your doctor about making the transition the optimal way, which is to taper off one drug before starting another (or tapering down to a very low dose, then starting a very low dose of the new med).  This is beneficial for the reasons mentioned above by Paxiled.  If you have any side effects or symptoms, you won't know which med is the culprit, also, while the meds are in the same class, they're not equivalent, they all work to obtain the same goal, but the mechanism of action to GET to that goal varies greatly between meds, therefore it's not as straightforward as just substituting one for another.

I would urge you to not do anything until you can talk to your doctor about making a new plan to make the transition smoother.  The one dose of Lexapro isn't a big deal, but I would ask about a new plan.  If the doc is not open to hearing your concerns and being flexible, I'd find a new one.  Is this a psychiatrist or a family doctor?  If the latter, ask for a referral to a p-doc.

Are you in any therapy?

Let us know how you're doing!
Avatar universal
thanks for responding. yes it is a psychiarist. i am just worried casue i am reading all these different things...so many people say to taper off..and then i read things that to switch ssri's you can just switch one day to the next. and that is what he says. and he knows my huge fears of feeling bad or being dizzy. so i think he would know..but now im worried what if i didnt hear him correctly and what if he wanted me to taper off and i didnt hear it. i texted him about it so we will see what he says, but i am just so worried casue i already stopped my zoloft anf took a dose of lexapro last night.
480448 tn?1426952138
You over thinking things is making it much worse.  I know it's not easy to stop that thought process but you have to try.

It's not that you CAN'T switch meds the way you were instructed, many doctors advise that, but I feel that there are other ways that are more optimal.  

I think the transition process goes smoother when you take one med out of the equation before starting another.  Certainly follow your doctor's instructions, but I think with your already super high anxiety levels about the meds, it wouldn't hurt to ask about switching over more gradually.
Avatar universal
I just talked to my doc again to make sure this is what he wanted me to do and if it was ok. and he insisted it was fine and that he doesnt think i will have any porblems especailly since the zoloft didnt effect me in bad ways. i am still nervous it will occur days from now or the lexapro will make me dizzy once it kicks in. uhh so tired of being worried.
Avatar universal
I don't think your doctor is manifesting the caution medication deserves.  Recognized protocols developed after it became known these meds were hard for some people to stop taking all recommend a taper suited to the individual, and that different meds are not equivalent and don't substitute for one another.  I don't think you should get so bogged down in this catastrophic thinking you're locked in, but at the same time I'm worried you have a psychiatrist who doesn't know his stuff  --  God knows I've had several of those over the years, and the good ones are just a whole lot different and much more careful.  What harm could there be in taking this more slowly?
480448 tn?1426952138
Well said Paxiled!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?